Funnel Cloud, Pima
- When
- June 16, 12:44 PM MST to 12:46 PM MST
- Where
- Pima County, 0.59 mi E of Vail
- Reported by
- Public
- Coordinates
- 32.050, -110.710
Widespread showers and thunderstorms moved east across southeast Arizona, fueled by moisture from the remnants of Hurricane Bud. While some areas received heavy rain over a 24 hour period, no severe weather or flash flooding occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Widespread showers and thunderstorms moved east across southeast Arizona, fueled by moisture from the remnants of Hurricane Bud. While some areas received heavy rain over a 24 hour period, no severe weather or flash flooding occurred. However, funnel clouds were observed near Vail and Willcox.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 16, 10:05 AM MST, 2 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Tucson AZ 1005 AM MST Sat Jun 16 2018 .SYNOPSIS...Numerous showers with isolated thunderstorms today then isolated to scattered showers east of Tucson tonight. Dry conditions will return Sunday and continue during the upcoming week. Expect well below normal temperatures today followed by a warming trend next week. && .DISCUSSION...Numerous showers with isolated thunderstorms were occurring generally northeast of a Picacho Peak to Sierra Vista line at this time. The bulk of rainfall that occurred earlier this morning had ended across western/central Pima County. Visible satellite imagery also depicts a cyclonic circulation feature centered just north of Ajo, and some extensive breaks in the overcast were noted about an hour or so ago across the Tohono O'odham Nation west of Tucson. However, as of this writing, towering cumulus were filling in to the southwest of Tucson. Based on radar trends, showers with isolated thunderstorms should continue to move toward the northeast during the next several hours, with the most significant rain impacts to occur from Tucson northward and eastward to the New Mexico state line. Meanwhile, several HRRR solutions as well as the 16/12Z Univ of AZ WRF-NAM suggest the potential for additional showers and thunderstorms to develop during about the next 2-3 hours from Tucson vicinity westward into western Pima County. These models suggest that additional showers/tstms will continue to develop south of Tucson into northern Sonora Mexico this afternoon into this evening. Given the extensive cloudiness and ongoing rainfall, the official forecast high temps for today were lowered about 3-8 degrees or so, especially for the Tucson metro area. If realized, the current forecast high temp of 81 degrees for Tucson would be the lowest maximum temp on record for June 16 (record is 83 degrees set in 1962). Otherwise, made no adjustments to the inherited PoPs/Weather grids with the expectation that scattered to numerous showers with isolated thunderstorms will occur this afternoon. Measurable rain chances will decrease this evening, but enough moisture will maintain isolated to scattered showers and perhaps a few thunderstorms tonight east of Tucson. Dry conditions are expected to occur area-wide Sunday. Please refer to the additional sections for further detail. && .AVIATION...Valid through 17/18Z. Numerous showers with isolated -TSRA today across southeast AZ then isolated to scattered -SHRA/-TSRA east of KTUS tonight. Any -TSRA/ -SHRA expected to be east of the AZ/New Mexico border shortly after daybreak Sunday. Otherwise, cloud decks generally 3k-7k ft AGL. However, BKN clouds lower to under 1k ft AGL and visibility under 2 SM at times resulting in IFR conditions. Clouds decreasing tonight into early Sunday morning, although patchy fog may reduce visibility to near 3SM. Surface wind this afternoon swly/wly 10-18 kts with gusts near 25 kts. Surface wind variable in direction mainly less than 12 kts at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Numerous showers with isolated thunderstorms today then isolated to scattered showers east of Tucson tonight. Recent burn scars may have increased runoff leading to some flooding, particularly the Frye and Lizard fire burn scars. Thereafter, dry conditions return Sunday and continue into next Saturday. && .CLIMATE...Looking at another day of daily rainfall records to be approached or broken. Some locations might also be close to daily record low maximum temperatures. && .PREV DISCUSSION /330 AM MST/...Based on satellite trends over the past 12 hours, the remnant circulation from Bud sheared out over northern Mexico last night. Further west there was an approaching upper level low pressure system that was off the northern Baja coast as of 2 am. This feature will be the driving force in our weather today and tonight. The widespread rain shield that was over the area last night has decreased early this morning. A few thunderstorms were occuring over western Pima county and northwestern Sonora MX as cloud tops cool. Moisture wise record or near record PW values for mid-June is over the area. As the upper low pushes east across the area today scattered/numerous showers, isolated/scattered thunderstorms will be around with localized heavy rainers possible near strongest cells. The flash flood threat is up a little versus yesterday. Cloud cover/showers will bring about another cool mid-June day. Upper level trof pushes east late tonight into Sunday morning with showers ending from west to east. High temperatures start to rebound on Sunday. Dry next week with temperatures warming back to above normal by the end of the week. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Special Weather Statement National Weather Service Tucson AZ 1218 PM MST SAT JUN 16 2018 AZZ504-514-162000- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 1218 PM MST SAT JUN 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 100 PM MST... At 1217 PM MST, Doppler radar was tracking a strong thunderstorm over Littletown, or 8 miles southeast of Tucson, moving northeast at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tucson, Littletown, Drexel-Alvernon, Tanque Verde, Rita Ranch, Davis-Monthan Air Force Base and Saguaro National Park East. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3206 11088 3217 11094 3234 11067 3207 11054 TIME...MOT...LOC 1917Z 245DEG 15KT 3213 11087 ECC
The Tucson radar (KEMX), 19 km away, was scanning. The volume nearest the first event began at 19:46 UTC.
2 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767348, 767349.